Illinois, 2019

Flood in Illinois, April 30, 2019

April 30, 2019 · NWS LOT · 1 event in 1 county or zone

Heavy rain during the afternoon of April 30th lead to flooding across portions for northeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain during the afternoon of April 30th lead to flooding across portions for northeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 2:01 PM CST, 59 minutes earlier.

Area forecast discussion, Apr 30, 2:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
301 PM CDT Tue Apr 30 2019

.SHORT TERM...
301 PM CDT

Through Wednesday night...

We have opted to match up with our neighboring offices with a
flood watch for tonight into Wednesday morning.

While the overall threat of widespread flash flooding will be
fairly low, the showers and storms currently moving across the
area are producing some moderate to heavy rain rates. We are
seeing classic warm rain processes ongoing, with low centroids
right around 0C. With this in mind, some flooding concerns exist,
so we felt it prudent to add the watch in for mos of my northern
IL and northwest IN counties through mid morning Wednesday as a
couple of waves of heavy rainfall move up over the area.

In addition to the threat of heavy rainfall there will also
continue to be a threat for some stronger storms late this
afternoon and into the evening. This threat will mainly be
confined to areas well south of the I-80 corridor. In these areas
some hail will be possible with the strongest storms.

Following the ongoing wave of showers and storms, we will likely
see a second wave of showers and storms lift northeastward across
at least portions of the area later this evening and into the
overnight hours. This as a low-level jet strengthens and noses
into the area tonight in response the approach of an area of low
pressure. This second wave of heavier rain could become more
focused over eastern sections of the area. If this does occur, the
threat of additional flash flooding will be reduced over my
western CWA tonight.

As the surface low approaches the area from the west tonight an
associated warm frontal boundary will gradually lift northward
towards the I-80 corridor by daybreak Wednesday. There remains
some uncertainty on how far north this boundary will reach into
Wednesday morning, with the possibility of it not making it much
north of I-80. This would keep much of far northern IL in the very
low clouds and possible threat area of fog into Wednesday morning
as the surface low begins to track overhead.

The surface winds should turn more westerly during the mid to late
morning following the passage of the surface low and surface cold
front. While some additional showers and thunderstorms will be
possible with the cold frontal boundary, it appears the better
threat of thunderstorm activity Wednesday will be to the south of
I-80.

KJB

&&

.LONG TERM...
202 PM CDT

Wednesday night through Tuesday...

We may experience another temporary reprieve from shower and
thunderstorm activity on Wednesday evening/overnight as a briefly
more subsident airmass builds in behind our latest departing
shortwave disturbance. Another reinforcing frontal surge is expected
to press southward along the lake and into the region overnight,
ensuring moist northeasterly flow remains in the place through the
region. While we've trimmed up precipitation chances a bit, it looks
like we'll remain socked in with low cloud cover and possibly some
drizzle/mist in the post-frontal airmass.

Precipitation chances should ramp up once again towards Thursday
morning as a glancing wave of ascent overspreads the region ahead of
a 110+ kt jet streak arcing into the upper Midwest. Instability
through this period will remain sufficient for at least isolated
thunder wording in the gridded forecast, but chances will steadily
be decreasing through the day as a stronger cold front finally push
through the region, temporarily scouring this pesky moisture out. A
stronger storm or two can't be ruled out mainly east of I-55 from
Wednesday night through Thursday afternoon given lingering fast mid-
level flow.

By Friday, it actually appears as if we may be able to carry no
precipitation chances across our entire CWA for a change as high
pressure noses in within the briefly drier airmass. We'll need to
keep an eye out to our north and west, however, as sharp troughing
and strong jet dynamics will be nearby along with lingering mid-
level moisture. No signs in any guidance of convecting at this
point, however. Things will stay pretty cool lakeside on Friday with
persistent northeasterly flow off the lake. Highs may struggle to
make much headway into the 50s at the immediate lakeshore, with
upper 50s and lower 60s more prevalent inland.

By Friday night, sufficient low-level moisture may slosh northward
to warrant some low-grade rain chances, although any coverage looks
to remain pretty limited and generally confined south of I-80. The
main story for Sunday and into the middle of next week is a return
to the unsettled/active weather pattern as another series of
shortwaves deliver several frontal intrusions to the region. At
least through Tuesday, however, it looks like our thunder chances
will remain fairly low with limited overall instability.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

It will be a messy weather period for the terminals, with several
weather concerns, which include:
-The threat for a period of thunderstorms this afternoon from
 1930z through 23z.
-IFR to LIFR CIGs through much of the period (lowest this
 afternoon and tonight).
-Potential for low visibilities (down to 1-2 sm) with periods of
 heavy rain.
-Possibility for low visibilities in fog late tonight into
 Wednesday morning.
-Wind directions Wednesday morning.

While there is likely to be several periods of showers through the
period, the primary window for thunderstorms at the main Chicago
area terminals will be this afternoon (roughly 19:30-23z) as a
batch of showers and storms shifts northeastward across the area.
Following this period it appears the threat of storms will
diminish. However, another period of showers and storms will be
possible later this evening into the overnight hours. The current
thinking is that the main thunder threat with this activity may
remain to the southeast of the main Chicago area terminals.
However, with uncertainty in how far to the southeast the storm
threat will end up, I decided to hold on to the VCTS after 03z
this evening.

Expect IFR to LIFR CIGs over the area for much of the period as an
area of low pressure moves northeastward, nearly overhead tonight
into early Wednesday morning. With this track, low clouds are
favored, along with the possibility for some rather low
visibilities in fog, particularly later tonight through mid
morning Wednesday. I currently don't have the best feel for how
low visibilities may get, to to the periods of rain, but with
higher dewpoint air trying to shift northward with the warm
frontal boundary, advection fog development will be possible over
the Chicago area terminals. This could have an impact on the
early morning arrivals and departures.

The other concern into Wednesday is the wind directions. There is
a decent possibility in the warm front remaining just south of
the terminals tonight, which would keep the winds primarily east-
northeastward through at least early to mid morning Wednesday.
Thereafter, there may be a period of westerly winds before an
afternoon lake breeze shifts the wind back to the northeast at the
Chicago area terminals.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
     ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 11
     AM Wednesday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 11
     AM Wednesday.

LM...Small Craft Advisory...LMZ740-LMZ741...8 PM Tuesday to 8 AM
     Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 30, 2:37 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Tue Apr 30 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Tue Apr 30 2019 /437 PM EDT Tue Apr 30 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk near Central Illinois
     Limited hail risk...up to quarter size.
     Elevated damaging wind risk...up to 60 mph well south of I-80
  Elevated Flooding Risk.
  Elevated Fog Risk.

DISCUSSION...

Additional waves of showers and thunderstorms will be possible
through tonight, some of which will be capable of producing
locally heavy rainfall. With soils nearly saturated, any
additional pockets of heavy rain will lead to rapid runoff, and an
associated localized risk of flash flooding.

In addition, some storms may become strong to marginally severe,
mainly for locales well south of I-80. The main threats will be
from strong and gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

A threat for a few strong to marginally severe storms will
continue on Wednesday, mainly southeast of I-55. Gusty winds and
small hail will be the main threats with any of the stronger
storms. Additional shower and thunderstorm chances will persist
into Thursday before drier conditions temporarily return on
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed well south of I-80 this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 45 mph.

LMZ740>745-012045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
337 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
  Elevated Fog Risk.
Thursday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 30, 1:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
244 PM CDT TUE APR 30 2019

ILZ021-032-039-302030-
Grundy IL-Livingston IL-Ford IL-
244 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON...SOUTHERN GRUNDY AND
NORTH CENTRAL FORD COUNTIES UNTIL 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Odell to near Fairbury to
near Colfax. Movement was northeast at 50 mph. A wind gust of 47 mph
was recently recorded at Pontiac Municipal.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pontiac, Dwight, Fairbury, Piper City, Coal City, Diamond, Gardner,
Forrest, Chatsworth, Odell, Mazon, Braceville, Cullom, South
Wilmington, Godley, Saunemin, Carbon Hill, Cabery, Kempton and
Verona.

Including the following interstate...
 I-55 between mile markers 190 and 232.

LAT...LON 4076 8858 4076 8871 4082 8873 4110 8865
      4111 8859 4118 8859 4134 8825 4100 8825
      4100 8813 4070 8812 4062 8846 4062 8857
TIME...MOT...LOC 1943Z 240DEG 45KT 4108 8859 4079 8859 4064 8857

Carlaw
Special weather statement, Apr 30, 2:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
322 PM CDT TUE APR 30 2019

ILZ023-033-302100-
Kankakee IL-Iroquois IL-
322 PM CDT TUE APR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KANKAKEE AND NORTHERN
IROQUOIS COUNTIES UNTIL 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashkum, or 12 miles northeast of Piper City, moving northeast at 55
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Kankakee, Bourbonnais, Bradley, Momence, Gilman, Clifton, Grant Park,
St. Anne, Chebanse, Ashkum, Aroma Park, Hopkins Park, Danforth, Sun
River Terrace, Martinton, Beaverville, Papineau and Irwin.

Including the following interstate...
 I-57 between mile markers 284 and 316.

This includes...  Kankakee Community College, Kankakee County
Fairgrounds and Speedway, and Olivet Nazarine University.

LAT...LON 4072 8809 4081 8813 4091 8813 4123 8782
      4124 8753 4098 8753
TIME...MOT...LOC 2022Z 230DEG 46KT 4087 8800

Carlaw

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Will

When
April 30, 3:00 PM CST to 7:00 PM CST
Where
Will County, 0.44 mi W of Ridgewood to 0.42 mi SW of Ridgewood
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.529, -88.038

Two feet of standing water was reported in a viaduct on Route 30 near Highland Park Drive. Route 30 was closed and impassable. Portions of Highland Park Drive near Hickory Creek were also flooded with several inches of water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818838.